RAISING AWARENESS ABOUT TOPICAL STEROID WITHDRAWAL
I recently attended a global virtual conference by ITSAN on Topical steroid addiction and Topical steroid withdrawal.
I have been through this condition and this is what brought be to alternative and holistic medicine.
The humbling stories of women and men going through months and years of suffering after stopping steroid creams triggered personal memories and inspired me to write this article.
Do you know some with eczema?
Probably you do as 20% of children and 10% of adults are affected by this condition.
The main management strategy is emollients and topical corticosteroids (TCS).
Many people tolerate the latter well, others develop adverse side effects after prolonged use.
Topical Steroid Withdrawal (TSW), (sometimes called “topical corticosteroids withdrawal”, “topical steroid addiction”) is a rare but severe and debilitating condition that can arise from the use of topical steroids to treat eczema and other conditions (typically greater than 1 year). There are two types:
- Red burning skin – Topical corticosteroids creams close down tiny skin blood vessels, so the skin looks paler. When these creams are stopped, rebound enlargement of the blood vessels occurs in the skin, and can cause redness, swelling and oozing.
- Papulopustular type – Small bumps (papules) and pustules (bumps with fluid or pus) appear. These may be itchy, scaly and red. The reddened areas feel burning hot and itchy. Enlarged blood vessels may develop. The skin becomes sensitive to anything applied to it. The small bumps typically appear occur around the eyes, the nostrils, the mouth and occasionally, the genitals.
Some people also develop additional ‘systemic’ symptoms during this period, including weight loss/gain, fatigue, deep nerve pain, sleeping problems.
The good news is that Topical Steroid Withdrawal is a self-limiting condition; the symptoms usually settle down on their own with time.
Not so good news is that it can months to years to settle; it can affect quality of life significantly, making young people stay in bed, leave their jobs.
The cost is huge. Emotional, financial, physical.
Not everyone who uses topical steroids will develop TSW. At the moment it is unclear why some individuals experience TSW secondary to topical steroid therapy and why others do not.
What we do know is that this condition is preventable.
Unfortunately, I was one of these who developed quite bad side effects from using steroid creams to manage my eczema. It drove me to find a different way. Since healing myself and helping others on their journey I now see it as my professional mission to help others with eczema to treat it naturally and to avoid steroid creams and prevent severe side effects.
Do you know, anyone in your world, who may be overusing steroids to manage their eczema?
Please share this article and ask them to get in touch for help.
There are other ways to address the issue.
They do not have suffer alone.